Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 27, NWS Little Rock, AR

May 10, 2002Calhoun County, Dallas County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 10, 2002, 7:49 AM CDT for Calhoun County, Dallas County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2002, 7:49 AM CDT (12:49 UTC)
Expired
May 10, 2002, 10:45 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Calhoun County, AR, Dallas County, AR

The radar

The Little Rock radar (KLZK), 112 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1778 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 101249
FFWLIT
ARC013-039-101545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
746 AM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST ARKANSAS
  CALHOUN COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1045 AM CDT

* HIGHWAY DEPARTMENT REPORTING HIGHWAY 8 IS FLOODED AND IMPASSABLE.  
  ADDITIONALLY...MANY ROADS IN FORDYCE AND IN NORTHEAST CALHOUN      
  COUNTY ARE UNDERWATER. RAINFALL REPORTS INDICATE THAT 3 INCHES     
  OF RAIN HAS ALREADY OCCURRED LAST NIGHT AND THIS MORNING. WITH
  ADDITIONAL RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR.  

&&   

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3394 9242 3362 9234 3369 9262 3389 9256
          3400 9251

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 10, 4:00 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 10, 4:00 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT FRI MAY 10 2002

THUNDERSTORMS CONTINUE ACROSS SOUTHERN COUNTIES THIS MORNING ALONG 850
FRONT AND WHERE SOME WARM ADVECTION CONTINUES. THIS DECREASES LATER
TODAY, BUT OVERRUNNING PATTERN CONTINUES WITH THE FRONT NEARLY
STATIONARY JUST SOUTH OF THE AREA. FIGURE ON NUMEROUS SHOWERS AND
THUNDERSTORMS CONTINUING TODAY WITH THE BEST COVERAGE IN THE SOUTH.
INTENSITY LIKELY WILL DECREASE AS SHORT WAVE MOVES PAST THE AREA
AND AIR MASS LIKELY WILL BE WORKED OVER FROM OVERNIGHT STORMS. FRONT
WILL BEGIN MOVING NORTH TONIGHT AND SATURDAY, BUT IT WILL LIKELY TAKE
UNTIL SOMETIME SATURDAY BEFORE IT IS NORTH OF THE AREA. MAIN MOISTURE
AXIS TRANSLATES NORTH AND BETTER POPS SHOULD SHIFT TO THE NORTH FOR
TONIGHT. WILL KEEP POPS IN CHANCE CATEGORY FOR TONIGHT. WILL KEEP
CHANCE POPS IN THE NORTH FOR SATURDAY DUE TO PROXIMITY OF THE FRONT,
BUT FEEL THE REST OF THE CWA WILL BE CAPPED TOO MUCH FOR ANY CHANCE
OF RAIN. WILL CONTINUE THIS INTO SUNDAY. COLD FRONT REACHES NORTHWESTERN
SECTIONS LATE SUNDAY, AND WILL PUT A CHANCE OF THUNDERSTORMS IN THAT
AREA DUE TO THAT BUT WILL KEEP MENTION OF PRECIPITATION OUT FOR
OTHER AREAS FOR NOW. AVN BRINGS COLD FRONT ACROSS STATE SUNDAY
NIGHT, AND COULD SEE SQUALL LINE MOVE ACROSS STATE OR A SCENARIO
SIMILAR TO YESTERDAY MORNING WITH SOME BOW ECHOES OR ISOLATED
SUPERCELLS. WILL GO WITH LIKELY POPS FOR THE WHOLE AREA FOR SUNDAY
NIGHT FOR NOW. MAXES TODAY LIKELY WILL NOT BE MUCH ABOVE TEMPS AT
FORECAST TIME AND WILL GO CLOSE TO FWC MOS. TEMPS SHOULD FALL LITTLE
TONIGHT, AND COULD SEE SLOW RISE IN TEMPS LATE TONIGHT IN CENTRAL
AND SOUTHERN SECTIONS AS THE WARM FRONT MOVES THROUGH, OR REDEVLOPS
TO THE NORTH. TEMPS SATURDAY WILL LIKELY RISE BACK INTO THE 80S IN
MOST AREAS, BUT WILL HOLD TEMPS DOWN A LITTLE IN THE NORTH.

.LZK...NONE

In the hours before

Local storm report, May 10, 7:40 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
740 AM CDT FRI MAY 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    OWENSVILLE                AR   1.00 INCH HAIL
05/10/02   SALINE                         REPORTED BY COOP OBSERVER

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:30 PM CDTSevere Thunderstorm WarningLZKClark45 min
May 10, 12:25 AM CDTSevere Thunderstorm WarningLZKDallas, Ouachita65 min
May 10, 12:27 AM CDTSevere Thunderstorm WarningLZKHot Spring33 min
May 10, 12:36 AM CDTSevere Thunderstorm WarningLZKGrant39 min
May 10, 1:15 AM CDTSevere Thunderstorm WarningLZKCalhoun45 min
May 10, 1:43 AM CDTSevere Thunderstorm WarningLZKDrew, Lincoln62 min
May 10, 1:55 AM CDTSevere Thunderstorm WarningLZKPulaski35 min
May 10, 2:15 AM CDTSevere Thunderstorm WarningLZKCalhoun45 min
May 10, 3:57 AM CDTSevere Thunderstorm WarningLZKSaline48 min

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.